top of page

Medications and Their Potential Impact on Binocular Vision Dysfunctions and Eye Misalignments

Updated: Jan 5


Medications play a crucial role in managing various health conditions, providing relief from ailments, and improving overall well-being. However, while they can be incredibly beneficial, some medications have the potential to cause side effects, including issues with binocular vision and eye misalignments. Binocular vision refers to the ability of both eyes to work together as a team, providing clear and coordinated vision. In this blog, we will explore some common medications that can lead to binocular vision dysfunctions and eye misalignments and understand how they might impact our eyesight.


Antidepressants

Antidepressants are commonly prescribed to manage mood disorders such as depression and anxiety. Some classes of antidepressants, like tricyclic antidepressants and selective serotonin reuptake inhibitors (SSRIs), have been associated with side effects that affect vision. These may include blurred vision, double vision, and difficulties with eye movements, which can impact binocular vision and cause eye misalignments.


Antihistamines

Antihistamines are used to alleviate allergy symptoms and are available over-the-counter. These medications can have drying effects on the eyes, leading to decreased tear production. This reduced lubrication can cause eye strain and difficulty focusing, affecting binocular vision and potentially leading to eye misalignments over time.


Anticonvulsants

Anticonvulsants are prescribed to manage seizures and certain neurological conditions. Some individuals taking these medications may experience visual disturbances, such as nystagmus (involuntary eye movements) or diplopia (double vision), which can interfere with binocular vision and result in eye misalignments.


Medications for Parkinson's Disease

Medications used to treat Parkinson's disease, like Levodopa, can cause various visual disturbances. Patients may experience difficulty in converging their eyes when looking at close objects, leading to issues with depth perception and eye coordination.


Corticosteroids

Corticosteroids are potent anti-inflammatory drugs used to treat various conditions, such as asthma, arthritis, and allergies. Prolonged use of corticosteroids can cause cataracts and increase intraocular pressure, affecting the balance of visual input between the eyes and impacting binocular vision.


Migraine Medications

Certain medications prescribed for migraines, like topiramate, can cause ocular side effects, including blurred or double vision. These effects can disrupt binocular vision and may lead to eye misalignments.


Birth Control Pills and Hormonal Therapies

Birth control pills and other hormonal therapies, like hormonal patches and intrauterine devices (IUDs), are widely used for contraception and hormone regulation. These therapies contain synthetic hormones such as estrogen and progesterone, which can lead to changes in the body, including ocular effects.

Some individuals using hormonal therapies may experience dry eye symptoms, which can affect their visual comfort and acuity. Dry eyes can interfere with binocular vision and lead to eye misalignments due to reduced tear production impacting eye movement and coordination.


Acne Medications (Isotretinoin)

Isotretinoin, commonly used to treat severe acne, has been associated with ocular side effects. Users of this medication may experience dry eyes, night vision difficulties, and changes in color perception, which can impact binocular vision and lead to eye misalignments.


While medications are essential tools in managing various health conditions, it's important to be aware of their potential side effects, including those that affect our vision. If you experience any visual disturbances or eye-related issues while taking medications, it's crucial to consult your healthcare provider promptly. They can evaluate your symptoms, adjust your treatment plan, or provide alternatives to mitigate the impact on binocular vision and eye alignment.


If you are experiencing visual symptoms that are causing difficulty in daily life, it is important to see an optometrist that has experience with diagnosing binocular vision dysfunctions and feels comfortable with prescribing prism glasses or personalized vision therapy.


If you're struggling to locate a neuro-visual optometrist in your region, consider arranging a virtual consultation with Dr. David Antonyan, O.D. through the website https://www.vividvisionsoptometry.com/. Dr. Antonyan, O.D. can assist you in finding local eye care professionals and initiating the appropriate treatment plan for your recovery journey. For those residing in the Los Angeles or Valencia area, you can also book an in-office appointment directly with Dr. David Antonyan, O.D. by dialing (661)310-0603 or visiting https://www.vividvisionsoptometry.com/appointments. Dr. Antonyan, O.D. possesses the expertise needed to prescribe precise prismatic corrections, which can significantly alleviate symptoms arising from binocular vision dysfunctions, ultimately transforming your quality of life.

221 views0 comments
bottom of page